Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 34, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 4, 2004, 8:17 PM EDT for Kershaw County, Lee County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 8:17 PM EDT (00:17 UTC)
- Expired
- Jun 4, 2004, 8:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Kershaw County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2238 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
566 WUUS52 KCAE 050017 SVRCAE SCC055-061-050045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 816 PM EDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA LEE COUNTY IN CENTRAL SOUTH CAROLINA THIS INCLUDES THE CITY OF BISHOPVILLE * UNTIL 845 PM EDT * AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTHWEST OF BISHOPVILLE...OR ABOUT 11 MILES NORTHEAST OF CAMDEN...AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BETHUNE. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7 5 7 1 9 9. LAT...LON 3445 8047 3428 8054 3409 8000 3432 7990 $$ JDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:47 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 4, 2:47 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 247 PM EDT FRI JUN 4 2004 .SHORT TERM... MODERATE INSTABILITY AND LOW WET BULB ZERO LATE TODAY AND THIS EVENING. ALSO A SURFACE FRONT FROM PEE DEE AREA WESTWARD TO SC PIEDMONT AND CENTRAL SAV RIVER AREA. THESE CONDITIONS ARE FAVORING SCATTERED CONVECTION WHICH WILL LAST INTO THE EVENING...ESPECIALLY IN THE NORTH AND EAST COUNTIES. SHORTWAVE TRIGGER IS WELL NORTH OVER NC AND VA BUT VORTICITY LOBE STRETCHES SWD INTO NRN SC...SO WILL FORECAST HIGHEST CHANCE POPS OVER NORTHERN ZONES. THE SURFACE LOW AND ASSOCIATED FRONTAL TROUGH MAKES ONLY SLOW EASTWARD PROGRESS BY SAT AND MODERATE INSTABILITY CONTINUES OVER EASTERN ZONES TO FAVOR SLIGHT CHANCE OF THUNDERSTORMS THAT AREA ON SAT. ON SUNDAY... MODERATE INSTABILITY PUSHES A LITTLE WESTWARD AND WEAK TROUGH CONTINUES...SO PLAN TO FORECAST 30 PERCENT POPS OVER ENTIRE AREA. .LONG TERM... ALTHOUGH ATLANTIC SURFACE RIDGE MOSTLY DOMINATES...WEAK IMPULSES IN UPPER FLOW WILL CAUSE DIURNAL WIDELY SCATTERED CONVECTION THROUGH THE PERIOD. TEMPERATURES WILL GENERALLY REMAIN SEASONAL. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 66 90 66 89 / 30 10 10 30 AUGUSTA 64 90 64 90 / 30 10 10 30 SUMTER 64 88 66 88 / 30 20 10 30 ORANGEBURG 65 89 66 90 / 30 20 10 30 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 24/24
Hazardous weather outlook, Jun 4, 4:12 AM EDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 412 AM EDT FRI JUN 4 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050810- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 412 AM EDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... ...SLIGHT RISK OF SEVERE STORMS TODAY... A STATIONARY FRONT WILL REMAIN OVER THE AREA FOR MUCH OF TODAY. THIS FRONT...ALONG WITH AN APPROACHING UPPER LEVEL DISTURBANCE...WILL HELP TO TRIGGER THE DEVELOPMENT OF SCATTERED THUNDERSTORMS LATER TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS IN EXCESS OF 50 MILES PER HOUR...ALONG WITH POSSIBLE LARGE HAIL. ALTHOUGH CURRENT DATA DOES NOT INDICATE WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT...SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE QUICKLY IF CONDITIONS WARRANT. EMERGENCY MANAGEMENT OFFICIALS SHOULD ALSO MONITOR THIS WEATHER SITUATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BC
In the hours before
Special weather statement, Jun 4, 5:08 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 508 PM EDT FRI JUN 04 2004 SCZ029-042135- LEE- 508 PM EDT FRI JUN 04 2004 ...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY THROUGH 535 PM EDT... AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES S OF BISHOPVILLE. MOVEMENT WAS EAST AT 20 MPH. HAIL TO 1/2 INCH AND WINDS 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. JDB
Special weather statement, Jun 4, 6:10 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 610 PM EDT FRI JUN 4 2004 SCZ036-041-042245- BAMBERG-ORANGEBURG- 610 PM EDT FRI JUN 4 2004 ...STRONG THUNDERSTORMS WILL IMPACT ORANGEBURG COUNTY AND BAMBERG COUNTY THROUGH 645 PM EDT... AT 610 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHWEST OF BRANCHVILLE...OR ABOUT 11 MILES SOUTHEAST OF BAMBERG...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND BRANCHVILLE THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JDB
Special weather statement, Jun 4, 6:51 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 651 PM EDT FRI JUN 4 2004 SCZ038-042315- CLARENDON- 651 PM EDT FRI JUN 4 2004 ...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 715 PM EDT... AT 651 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER CLARENDON COUNTY...OR ABOUT 5 MILES EAST OF MANNING...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JDB
Special weather statement, Jun 4, 6:53 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 653 PM EDT FRI JUN 4 2004 SCZ041-042330- BAMBERG- 653 PM EDT FRI JUN 4 2004 ...STRONG THUNDERSTORMS WILL IMPACT BAMBERG COUNTY THROUGH 730 PM EDT... AT 653 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES SOUTHEAST OF OLAR... OR ABOUT 12 MILES SOUTH OF DENMARK...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND OLAR...GOVAN AND EHRHARDT THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jun 4, 7:16 PM EDT, 1 hour 1 minute before
SCZ015-022-042345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 716 PM EDT FRI JUN 4 2004 ...STRONG THUNDERSTORMS WILL IMPACT LANCASTER COUNTY AND KERSHAW COUNTY THROUGH 745 PM EDT... AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG THE FAIRFIELD COUNTY AND KERSHAW COUNTY BORDER AND ACROSS LAKE WATEREE..MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT EASTERN KERSHAW COUNTY AND THE WATEREE LAKE AREA THROUGH 745 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JDB
Special weather statement, Jun 4, 7:49 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 749 PM EDT FRI JUN 4 2004 SCZ038-050015- CLARENDON- 749 PM EDT FRI JUN 4 2004 ...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY THROUGH 815 PM EDT... AT 749 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER CLARENDON COUNTY...OR ABOUT 7 MILES EAST OF MANNING...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND FORESTON THROUGH 815 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JDB
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:27 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 33 min |
| Jun 4, 8:53 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.